Missouri, 2011

Hail in Missouri, May 13, 2011

May 13, 2011 · NWS LSX · 4 events in 2 counties and zones

Upper level low slowly tracked to the east across southern Missouri. It triggered some showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Upper level low slowly tracked to the east across southern Missouri. It triggered some showers and thunderstorms. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 11:50 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 13, 11:50 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CDT FRI MAY 13 2011

.DISCUSSION...
/429 AM CDT FRI MAY 13 2011/

REMNANTS OF THE MCS SHOULD BE PUSHING E-SE OF THE CWA BY 12Z FRI.
UPPER LEVEL LOW OVER ERN KS WILL MOVE SEWD TO S CNTRL MO BY 00Z SAT
WHILE CDFNT CURRENTLY EXTENDING FROM ERN WI SW THROUGH NERN KS MOVES
SEWD THROUGH THE FORECAST AREA TODAY. ALTHOUGH THE OPERATIONAL
MODELS GENERATE PRECIPITATION OVER MUCH OF OUR AREA THIS MRNG
PREFER THE 4 KM NCEP WRF MODEL WHICH HAS MORE DIURNALLY DRIVEN
CONVECTION FOR THIS AFTN. ALTHOUGH IT INITIALLY DEVELOPS MOST OF
THE CONVECTION ACROSS SERN MO EARLY THIS AFTN IT EVENTUALLY
GENERATES MORE CONVECTION ACROSS MUCH OF THE FORECAST AREA BY LATE
AFTN. AS HAS BEEN THE CASE THE LAST COUPLE OF DAYS THE MODELS HAVE
NOT DONE A VERY GOOD JOB ON THE THE TIMING AND LOCATION OF THE
SHOWERS/STORMS. THE MODELS ARE A LITTLE MORE CONSISTENT FOR TGT IN
PLACING MOST OF THERE QPF FROM W CNTRL IL SW TO CNTRL MO...MAINLY
NW OF STL. THIS SEEMS REASONABLE AS THIS LOCATION IS N-NW OF THE
UPPER AND ASSOCIATED WEAK SFC LOW WHICH WILL MOVE TO SRN IL WRN KY
BY 12Z SAT. A GRADUAL COOLING TREND CAN BE EXPECTED AS THE MODELS
BRING COOLER AIR INTO THE AREA BEHIND THE SFC CDFNT/850 MB TROF
WITH THE 850 MB 8 DEGREE C ISOTHERM ADVECTING EWD TO STL BY 12Z
SAT. SHOWERS WILL CONTINUE ON SAT MAINLY FROM THE MISSISSIPPI
RIVER EWD AS THE UPPER/SFC LOW CONTINUE MOVING EWD. WITH PLENTY OF
LOW LEVEL CLOUDS AND N-NWLY LOW LEVEL WINDS MAX TEMPERATURES WILL
BE WELL BELOW NORMAL FOR MID MAY ON SAT. MAY HAVE A BRIEF BREAK IN
THE PRECIPITATION FOR MOST OF THE AREA SAT NGT BUT ANOTHER UPPER
LEVEL LOW IS FORECAST TO DROP SEWD THROUGH NRN AND ERN PORTIONS OF
MO ON SUN. MORE SHOWERS ARE EXPECTED FOR AT LEAST THE NRN AND ERN
PORTION OF THE AREA SUN AND SUN NGT. IT FINALLY LOOKS LIKE THE
POTENTIAL FOR RAIN WILL END BY MON...BUT A PROLONGED COOL PATTERN
IS EXPECTED FOR AT LEAST THE EARLY PORTION OF THE NEXT WORK WEEK
WITH THE UPPER LEVEL LOW REMAINING JUST EAST OF THE FORECAST AREA.

GKS

&&

.AVIATION...
/1250 PM CDT FRI MAY 13 2011/

UPPER LEVEL LO WILL PASS THRU SRN MO TODAY AND EARLY TONIGHT AND
THEN DRIFT INTO THE LOWER OH VALLEY LATER TONIGHT. ANOTHER UPPER
LEVEL LO WILL ENTER THE PICTURE FROM THE NW LATE TONIGHT AND
SATURDAY AND WILL EVENTUALLY MERGE WITH THE LOWER OH VALLEY LO.
THIS PRESENTS A COMPLEX FORECAST OVER THE NEXT 24-30HRS...BUT
BELIEVE THE BEST RAIN CHCS FOR COU AND THE STL METRO TERMINALS WILL
BE WITH CLOSEST APPROACH OF THE FIRST UPPER LEVEL LO THIS
AFTERNOON AND EARLY THIS EVENING AND HAVE TIMED ACCORDINGLY WITH
TEMPO GROUPS. AFTER THAT...HAVE PERSISTENT VCSH AS AREAS AND
PATCHES OF RAIN WILL THEN DEVELOP ON THE BACKSIDE FOR THE
REMAINDER OF THE TAF PERIOD. WHAT WILL ALSO MOVE IN AND DEVELOP
LATER TODAY WILL BE LO CLOUDS. STRONG EVIDENCE OF IFR CIGS FOR
LATER TONIGHT AND MUCH OF SATURDAY...AND HAVE INTRODUCED WITH THIS
SET. WENT OPTIMISTIC LATER ON SATURDAY AS CURRENT CIGS TO THE N
AND W OF THE LO ARE LARGELY LO-END MVFR...AND BELIEVE A REPEAT
WILL OCCUR ON SATURDAY. GUSTY NWLY SFC WNDS WILL DEVELOP ON THE
BACKSIDE OF THE SFC SYSTEM.

SPECIFICS FOR KSTL...RAIN SHOULD HOLD OFF UNTIL UPPER LO GETS
CLOSER LATER THIS AFTN AND AFTER THAT...RAIN CHCS WILL BE HARD TO
GET A GOOD HANDLE ON SO USED VCSH THEREAFTER. BUILD IN LO IFR CIGS
ONCE THE SFC LO STARTS TO PULL AWAY...AND THEN KEEP IN THRU ALL OF
SATURDAY MORNING. BUT WAS OPTIMISTIC ON GETTING ABOVE 1KFT ON
SATURDAY AFTN GIVEM WHAT WE ARE CURRENTLY SEEING FROM THAT
QUADRANT OF THE LO.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 13, 4:34 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
534 AM CDT FRI MAY 13 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
534 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TODAY WITH A SLIGHT
CHANCE OF THUNDERSTORMS TONIGHT AS A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM MOVES THROUGH SOUTHERN PORTIONS OF MISSOURI AND
ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON ACROSS A PORTION OF SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS WHERE A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

GKS

In the hours before

Local storm report, May 13, 9:00 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       3 ESE MIDWAY            38.97N  92.40W
05/12/2011  M4.00 INCH       BOONE              MO   TRAINED SPOTTER

&&

BYRD
Special weather statement, May 13, 12:24 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 PM CDT FRI MAY 13 2011

MOZ041-042-050-131915-
AUDRAIN MO-BOONE MO-CALLAWAY MO-
124 PM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN
AUDRAIN...NORTHWESTERN CALLAWAY AND NORTHEASTERN BOONE COUNTIES
UNTIL 215 PM CDT...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MURRY...OR 10 MILES SOUTH OF
CENTRALIA...MOVING SLOWLY EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HATTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY
Local storm report, May 13, 12:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             HALLSVILLE              39.12N  92.22W
05/13/2011  E0.25 INCH       BOONE              MO   PUBLIC

            HAIL WAS SLIGHTLY SMALLER THAN PEA SIZED...RELAYED BY
            COLUMBIA EOC

&&

JP
Special weather statement, May 13, 12:42 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
142 PM CDT FRI MAY 13 2011

MOZ072-073-084-099-131945-
CRAWFORD MO-IRON MO-REYNOLDS MO-WASHINGTON MO-
142 PM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...NORTHERN
REYNOLDS...IRON AND SOUTHEASTERN CRAWFORD COUNTIES UNTIL 245 PM
CDT...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR COURTOIS...OR 18 MILES
SOUTHWEST OF POTOSI...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTOSI...
  MINERAL POINT...
  BELGRADE...
  CALEDONIA...
  SHIRLEY...
  LATTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY
Local storm report, May 13, 12:55 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
155 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             5 SSW HATTON            38.96N  92.06W
05/13/2011  E0.25 INCH       CALLAWAY           MO   EMERGENCY MNGR

            PEA SIZED HAIL OBSERVED ON INTERSTATE 70 NEAR MILE
            MARKER 140.

&&

JP

The radar

The St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Boone

When
May 13, 1:07 PM CST
Where
Boone County, 3 mi NNE of Columbia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.990, -92.309

Hail, Washington

When
May 13, 1:19 PM CST
Where
Washington County, 0.58 mi NNW of Springtown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.938, -90.784

Hail, Washington

When
May 13, 1:21 PM CST to 1:24 PM CST
Where
Washington County, 1.12 mi WSW of Potosi Wshngtn Co Ar
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.925, -90.749

Hail, Washington

When
May 13, 1:32 PM CST
Where
Washington County, 0.73 mi NNE of Summit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.929, -90.694

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320225, 320227, 320228, 320229.